Infective Aortic Valve Endocarditis Causing Embolic Consecutive ST-Elevation Myocardial Infarctions

NCBI
31 Jan, 2020 ,

ST-elevation myocardial infarction is a rare and potentially fatal complication of infective endocarditis. This is a case of embolic native aortic valve infective endocarditis causing STEMI and the first case to describe consecutive embolisms leading to infarctions of separate coronary territories.

Source
Full content

A 31-year-old female with a past medical history of intravenous drug abuse (IVDA) presented with a four-day history of generalized weakness, shortness of breath, and chest pain. She described her chest pain as pleuritic and associated with a nonproductive cough. She also reported fevers with diffuse body and joint pains.

The patient injected heroin daily but denied any other substance abuse. On arrival to the emergency department, the patient was afebrile, tachycardic, normotensive, and saturating well on room air. Physical exam was significant for a chronic appearing left lateral forearm wound that was approximately five by five centimeters without drainage or significant erythema. Another chronic appearing wound was found on the left lateral calf that was approximately five by seven centimeters with several foci of purulent drainage with edema and erythema of the surrounding area. Imaging later revealed a five by twelve by ten millimeter abscess in the left lateral calf. She had multiple stigmata of injection drug use along her bilateral upper and lower extremities.

On this encounter, the patient was admitted for treatment of sepsis secondary to cellulitis but elected to leave against medical advice from the emergency department and was provided with a course of doxycycline and sulfamethoxazole-trimethoprim. One day following the encounter, blood cultures drawn at the time of the encounter grew methicillin-resistant Staphylococcus aureus (MRSA).

Three days following the initial encounter, the patient again presented to the emergency department. Upon arrival, the patient was confused with nonsensical speech and was unable to provide medical history. She was febrile at 39.4°C. Physical examination was notable for pale conjunctiva, jugular venous distension, tachypnea, tachycardia, a one out of six systolic ejection murmurs at the right upper sternal border, and extensive skin wounds as described prior.

The patient is with a past medical history of intravenous drug use.

Initial blood work of the second encounter was significant for a white blood cell count of 33.1 k/μL, hemoglobin of 6.2 g/dL, hematocrit of 18.4%, mean corpuscular volume of 69.2 fL, absolute neutrophil count of 29.3 k/μL, sodium of 132 mmol/L, potassium of 3.4 mmol/L, bicarbonate of 18 mmol/L, blood urea nitrogen of 27 mg/dL, troponin of 30.5 ng/mL, N-terminal pro-B-type natriuretic peptide of 27,028 pg/mL, cocaine-positive urine toxicology, and lactic acid of 3.1 mmol/L.

 

An electrocardiogram performed on arrival demonstrated an anterolateral STEMI. Echocardiogram revealed anterior wall motion abnormalities and an aortic valve vegetation that filled more than half of the left ventricular outflow tract measuring 1.8 by 1.3 centimeters.

The patient was started on vancomycin, piperacillin, tazobactam, and ceftriaxone. Acute cardiac intervention, which would have required transfer to a tertiary care center with cardiothoracic surgery capabilities, was deferred due to the patient's unstable hemodynamic state and comorbid conditions. A repeat electrocardiogram five hours later as the patient became more hypotensive revealed evolution of anterior MI with diffuse Q waves and an inferior lead STEMI.

 In the following hours, the patient became more hypotensive and hypoxic and required vasopressors and intubation with ventilator support. Subsequently, the patient became pulseless requiring cardiopulmonary resuscitation with return of spontaneous circulation after six minutes of advanced cardiac life support. Approximately twelve hours after presentation, the patient expired from cardiovascular collapse. An autopsy was not performed postmortem.